.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 5, Issue 1 (March 2014)

Concave-monotone treatment response and monotone treatment selection: With an application to the returns to schooling

Tsunao Okumura, Emiko Usui


This paper identifies sharp bounds on the mean treatment response and average treatment effect under the assumptions of both the concave-monotone treatment response (concave-MTR) and the monotone treatment selection (MTS). We use our bounds and the U.S. National Longitudinal Survey of Youth 1979 to estimate mean returns to schooling. Our upper-bound estimates are substantially smaller than (i) estimates using only the concave-MTR assumption of Manski (1997), and (ii) estimates using only the MTR and MTS assumptions of Manski and Pepper (2000). Our upper-bound estimates fall in the range of the point estimates given in previous studies that assume linear wage functions. Keywords. Nonparametric methods, partial identification, sharp bounds, treatment response, returns to schooling. JEL classification. C14, J24.

Full Text: Print View Print (Supplement) View (Supplement) PDF (Print)